About the Author


My name is Steve Whiting. I live in South Yorkshire in the UK. I am 35 years old and am a single parent with four children aged between 7 and 13. Two of my children reside with me. My professional background is in the law.

I was first diagnosed with depression in January 1996 and was prescribed Venlafaxine for approximately two years until May 1998, at a dose ranging from 75 mg per day to 300 mg per day.

This site was born out of my need to understand whether there was a link between Venlafaxine and the deterioration in my health during the second year of my treatment with the drug when my health alternated between periods when I would experience insomnia, confusion, memory loss, paranoia, stomach cramps, swelling in my hands, involuntary body movements, spontaneous "singing" and, at it's worst, convulsions and hallucinations and periods when I would experience extreme physical illness; dizziness, severe headache (like a knife slicing my brain), nausea and aches and pains in every part of my body.

It was only when I undertook the research which led to the publication of this web site that I became aware that what I had repeatedly experienced during this year was a potentially lethal toxic reaction to Venlafaxine known as Serotonin Syndrome, interleaved by periods of severe withdrawal symptoms after I became so unwell that I could not continue to take the medication. Ironically, it was probably this inability to continue to take the medication and the rapid onset of such severe withdrawal symptoms that saved my life.

In May 1998, notwithstanding my Doctor's advice, I refused to continue treatment with Venlafaxine and began to wean myself off it in order to minimise the withdrawal symptoms. I have since been slowly recovering, both mentally and physically, from the two year nightmare that I lived through. At the time of writing this web page, I still have problems with my short to medium term memory and my personal energy levels neither of which existed prior to taking Venlafaxine and for both of which there appears to be no other explanation.

Following a report by a Professor of Clinical Psychopharmacology in November 1999 which confirmed all that I have said above about my experiences with Venlafaxine, I was granted legal aid (public funding) in order to take legal action against Wyerth-Ayerst, the drug's manufacturer, for damages for personal injuries.

This web site, which is maintained and funded by myself alone, was not created for any personal gain but simply to alert and educate both the medical profession and other Venlafaxine patients as to the very real and extreme dangers posed by this drug.



Return to Table of Contents

Last Updated 29 September 2000 by Steve Whiting